Illinois, 2024Hail in Illinois, August 5, 2024
August 5, 2024 · NWS DVN · 1 event in 1 county or zone
An isolated storm brought golf ball size hail to portions of Whiteside County Illinois the evening of August 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm brought golf ball size hail to portions of Whiteside County Illinois the evening of August 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 5, 1:42 PM CST, 2 hours 43 minutes earlier. Its key messages:
- Severe storms possible this afternoon and tonight, mainly north of I-80.
- Heat Advisory until 8 PM.
- Below average temperatures and quiet midweek into next weekend.
Area forecast discussion, Aug 5, 1:42 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
242 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Severe storms possible this afternoon and tonight, mainly
north of I-80.
- Heat Advisory until 8 PM.
- Below average temperatures and quiet midweek into next
weekend.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 232 PM CDT Mon Aug 5 2024
In the near term we're monitoring a band of agitated/towering
cumulus near a surface boundary over far NE Iowa and NW Illinois
roughly near a line from south of Prairie Du Chien to near
Freeport and Rockford. Satellite appears to show a low amplitude
shortwave moving through central Iowa attim, noting an uptick
in flow of 35-45 kts on DMX VWP from west/ northwest. As this
interacts with the boundary the ascent from the wave and low
level convergence/WAA along the boundary could weaken MLCIN to
see storms develop in that area. Strong instability 2500-4000
j/kg SBCAPE and effective shear of 30-40+ kt would support
Supercells with all hazards. This would be the immediate short
term area of concern for a conditional severe weather threat.
Otherwise, another potential focus area for severe storm
development being monitored is upstream across parts of N Iowa
and S Minnesota ahead of a surface low and trailing western edge
of the boundary referenced above. Storms are anticipated to
develop within the triple point and stronger low level
convergence. Initially Supercells are expected before an
evolution to clusters/bowing segments while moving southeast
near the boundary. This would bring an inherent severe weather
threat to northern areas again late this evening into the overnight
(04z-08z).
Any showers or storms overnight should exit by 12z-15z Tuesday.
Otherwise, Tuesday will be one that features increasing
cloudiness post-frontal with gusty northerly winds. This may
result in temps at 12z in the morning close to the 12 hr highs
for the day, with a steady to falling trend in the morning
before a bit of a diurnal bump up could occur during the
afternoon. Overall temps in the afternoon expected to be in the
70s with some lower 80s far south possibly. Dew points dropping
through the 60s after todays dew points well in the 70s will
feel markedly refreshing.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 232 PM CDT Mon Aug 5 2024
After Tuesday's storm system passes, the pattern will begin to break
down as surface high pressure builds into the upper Midwest and
Great Lakes midweek. Wednesday through early next week will feature
several days of dry and pleasant weather conditions, with the
pattern supporting plentiful sunshine and reasonable humidity levels
alongside daily high temperatures in the upper 70s to lower 80s. A
small disturbance shifting through the upper Midwest during the
middle of the week will bring additional cloud cover Wednesday and
Thursday, though not much in the way of precipitation chances
(<15%). Low dew points, light winds, and mostly clear skies this
weekend could bring some low temperatures dipping into the lower 50s
(more typical of mid-September), especially northwest. Beyond
Monday, the pattern looks to gradually become active again with
returning storm chances towards the middle of the month.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1158 AM CDT Mon Aug 5 2024
A weak boundary north of I-80 may serve as the focus for a few
storms this afternoon into evening. However, weak capping
and forcing owes to low confidence and thus have left out
any mention. Should storms develop they would likely become
severe due the strong instability and wind shear. We're
monitoring two other windows for storms to potentially impact
some of the terminals. The first would be primarily after
04z-08z and is predicated on surface based storms developing
over northwest Iowa and southwest Minnesota by late this
afternoon. Should this occur then they would likely evolve into
a cluster or line and shift southeastward along/north of the
front. This potential appears greatest near/north of I-80, but
with lower confidence I've opted for PROB30 mention at all sites
but BRL 04z-09z. The other window would be after 09z through
15z for some spotty shower and storms ahead of the sagging
boundary, but this potential would be most favored if late
evening early overnight storms don't occur. In the wake of the
departing boundary on Tuesday, winds will turn gusty northerly
at 10-20kt and lower clouds with MVFR to IFR ceilings will
likely overspread the terminals post-frontal.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 8 PM CDT this evening for ILZ007-009-
015>018-024>026-034-035.
MO...Heat Advisory until 8 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...McClure
LONG TERM...Siemianowski
AVIATION...McClureHazardous weather outlook, Aug 5, 10:31 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1131 AM CDT Mon Aug 5 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1131 AM CDT Mon Aug 5 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Heat Advisory is in effect for much of the area until 8 PM, as
heat index readings top out in the upper 90s to near 105.
There is a risk for severe thunderstorms along and north of a
line from Princeton, Illinois to Vinton, Iowa. There is
considerable uncertainty on whether or not storms will form this
afternoon. If they do form, they could be severe supercells
capable of producing hail over the size of quarters, damaging
winds, frequent lightning, tornadoes and torrential rainfall.
Another round of strong to severe thunderstorms are possible later
tonight. The main threat from these storms would be large hail,
damaging winds, frequent lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and into the
evening and then again late overnight.
GENERAL STORM MOTION OF THE DAY:
To the east southeast at 35 MPH
In the hours before
Special weather statement, Aug 5, 3:47 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT Mon Aug 5 2024
ILZ007-009-052230-
Whiteside IL-Carroll IL-
447 PM CDT Mon Aug 5 2024
...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 530 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morrison, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Sterling, Rock Falls, Morrison, Milledgeville, Fairhaven, Coleta,
Emerson, Union Grove, Ustick, Round Grove, Hitt, Galt, Franklin
Corners, Carroll County Fairgrounds, Penrose, Malvern, Como, White
Pigeon, Morrison-Rockwood State Park, and Whiteside County
Fairgrounds.
This includes Interstate 88 between mile markers 33 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
&&
LAT...LON 4174 9002 4191 9010 4203 8969 4193 8969
4193 8963 4178 8963
TIME...MOT...LOC 2147Z 256DEG 14KT 4185 8997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GrossHail, Whiteside
- When
- August 5, 4:25 PM CST
- Where
- Whiteside County, 1.24 mi NW of Penrose
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.890, -89.690
Golf ball size hail was reported near Penrose, Illinois. The time was estimated from radar data.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, August 5 to 26, 20243 deaths · $154 million · 28 events
- Tropical Storm and Flash Flooding in Georgia, August 5, 20241 death · $1.9 million · 14 events
- Tornadoes and Tropical Storm in South Carolina, August 5 to 9, 20243 injured · $580,000 · EF1 · 75 events
- Heat in Arizona, August 5, 20241 death · 1 event
- Flood in Alaska, August 5 to 6, 2024$6.7 million · 1 event
- Tropical Storm and Flash Flooding in Georgia, August 5 to 8, 2024$450,000 · 22 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2024$157,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, August 5, 2024$85,000 · 1 in hail · 25 events
- Damaging Winds in Pennsylvania, August 5, 2024$90,000 · 82 kt wind · 16 events
- Tornadoes and Damaging Winds in Minnesota, August 5, 2024$71,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Minnesota, August 5, 2024EF1 · 12 events
- Damaging Winds in Wisconsin, August 5 to 6, 2024$32,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200166.